Alert archive / Vermont / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 45, NWS Burlington, VT

August 11, 1997Washington County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 11, 1997, 4:32 PM EDT for Washington County, Vermont. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1997, 4:32 PM EDT (20:32 UTC)
Expired
Aug 11, 1997, 5:30 PM EDT
In force
58 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Washington County, VT

The radar

The Burlington radar (KCXX), 51 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1997-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1997-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 112036 RRA
SVRBTV
VTC023-112130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
432 PM EDT MON AUG 11 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL VERMONT
 
   ...WASHINGTON COUNTY
 
DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LINCOLN GAP. THIS
STORM WILL MOVE TO WARREN BY 445 PM AND TO NORTHFIELD BY 530 PM.
 
 
SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY
HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE
AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM
TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:28 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 11, 1:28 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
125 PM EDT MON AUG 11 1997

CRNT/SHORT TERM: KCXX SHOWS LOTS OF CONVECTION FIRING UP ALG/AHD OF
COLD FRNT OVR NRN CHMPL VLY SOUTHWEST TO KART.  MOISTURE ADVECTION
PRETTY STG AHD OF FRNT WITH DEWPOINTS IN U60S AND THETA-E RDG NOSED
AHD OF IT.  WND PROFILES STL WEAK FOR ORGANIZED DAMAGING WNDS AND
WBZ ARE RELATIVELY HIGH (ARD 10K) FOR HAIL. H5 JET DOES FRESHEN LTR
THIS AFTN/EVE WITH NO REAL DRY PUNCH...BUT ISOLD "WET" MICROBURST
CAN/T BE RULED OUT.  PW/S ARE ARD 1.5 INCHES...THUS MNLY HEAVY RAIN
PRODUCERS.  STL THINKING FRNT WL SLOW TO A CRAWL IN VT FA...ESP
CENTRAL VT...AND THIS CUD MEAN "TRAINING ECHOES".  HWVR...FFG VALUES
ARE OVR 4 INCHES AND DON/T XPCT ANY PRBLMS.

SAT PIXS STL SHOW LOTS OF CLDS UPSTREAM IN ONTARIO AND MORE
ADVECTING NE ALG MEAN WSW FLOW FM LWR GRT LAKES...THUS CLRG SHLD BE
A SLOW PROCESS TNGT.

COMBO OF CLRG SKIES...LGT DRAINAGE WND AND COOLER AIRMASS WITH MOIST
LLVLS FM AFTN/EVE RAINS SHLD PROMOTE FOG DVLPMNT AFT MIDNIGHT.

.TUES...ALL MDLS AGREE ON FRNT SETTLING SOUTH OF FA BY TUES MRNG
THUS A SUNNY...SEASONABLE DAY ON TAP WITH HIGH CLDS FM NXT SYSTEM
INVADING NY FA BY LATE AFTN.

LONGER TERM: AUTUMNAL LIKE SYNOPTIC PTTRN SHAPING UP FOR WEDNESDAY
OVER NORTHEAST.  NRN AND SRN STREAM SYSTEMS APPROACHING FA IN DVLPG
AMPLITUDE FLOW.  SRN STREAM SYSTEM WL OUT RUN NRN STREAM FOR ANY
LARGE AMPLITUDE PHASING BUT WL BRG TROPICAL CONNECTION WITH IT.
NRN STREAM S/W LKLY TO CUT-OFF JUST N OF GRT LAKES BY 00Z THU AND
PSBLY FORM LOW AMPLITUDE OMEGA BLOCK OVR NE.

STG ISENTROPHIC LIFT MOVING INTO NY FA AFT MIDNIGHT TUE NGT/WED MRNG
AND INTO NRN VT WED MRNG AS SFC LOW PROGGED TO MOVE UP ST LWRNC RVR
VLY.  LOW PRS MOVES ACRS ST LWRNC VLY ON WED WITH WRM SECTOR APPRCHG
AND PSBLY SURPASSING FA.  IF AREA WITNESSES WRM SECTOR...SVR WX PSBL
LATE TUES/TUES NGT.  IN ANY CASE...LOTS OF MOISTURE WL STREAM ALG
COLD FRNT AS IT PASSES THRU WED EVE/NGT.

AS MNTND ABV...IF AVN IS RIGHT ABT DVLPG NRN STREAM OMEGA BLOCK...
COLD FRNT CUD STALL OVR FA WED NGT WITH COPIOUS AMTS OF TROP
MOISTURE ADVECTING ALONG IT FOR SOME HVY CONVECTIVE RAINS...STAY
TUNED.

IN ANY EVENT...SHOWERS AND THU
NDERSTORMS FOR WED.  TMPS CUD BE
TRICKY...IF AREA BRKS INTO WRM SECTOR THEN L80S PSBL.

SLW

Nearby

Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.